Alert archive / New York / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 49, NWS Binghamton, NY

August 22, 1997Oneida County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Aug 22, 1997, 12:15 PM EDT for Oneida County, New York. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 22, 1997, 12:15 PM EDT (16:15 UTC)
Expired
Aug 22, 1997, 1:15 PM EDT
In force
60 min
Issued by
NWS Binghamton, NY
Area
Whole counties

County Oneida County, NY

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 4.3 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 1997-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 1997-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
469 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

970 
WUUS1 KBGM 221618 RRA
SVRBGM
NYC065-221715-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
1215 PM EDT FRI AUG 22 1997

THE NATIONAL WEATHER SERVICE IN BINGHAMTON NY HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  115 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN CENTRAL NEW YORK

   ...ONEIDA COUNTY

AT 1215 PM EST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM PASSING
OVER THE TOWN OF TABERG AND MOVING NORTHEAST TOWARD AND REACHING
BEARTOWN BY 1240 PM.

THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH YOU SHOULD
PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND
DEADLY LIGHTNING.  PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT STAY AWAY FROM WINDOWS.


SHERWOOD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 9:16 AM EDT, 2 hours 59 minutes earlier.

Area forecast discussion, Aug 22, 9:16 AM EDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
915 AM EDT FRI AUG 22 1997

CURRENT FCST IN GOOD SHAPE...SO NO REAL CHGS ANTICIPATED.

UL CUTOFF SYS CONTS TO SIT AND SPIN OVR SRN ONT ATTM.  WATER VAPOR
IMAGERY SHOWS A FAIRLY HEALTHY SHRT WV ROTATING ARND THIS
FEATURE...HELPING TO KICK OFF CONVECTION ACRS LK ERIE.  AS THIS SHRT WV
PIVOTS INTO WRN NYS THIS AFTN AND AS SFC HTG DESTABILIZES THE ATMOS
UNDERNEATH THE INFLUENCE OF THE COLD CORE SYS ALOFT...LOOK FOR
SHWRS/TSTMS TO BREAK OUT...SPCLY WRN PTNS OF THE CWA.  MODIFIED BUF
RAOB WUD POTENTIALLY YIELD LI/S TO -5 AND CAPES ARND 1400.  ISOLD HAIL
PRODUCING TSTMS PSBL...MUCH LIKE YDY.  ALB SNDG SHOWED A SOMEWHAT MORE
STABLE AND LESS BUOYANT ENVIRONMENT...SO SLIGHTLY LWR POPS FOR THE ERN
ZNS LOOKS FINE.  ENUF LL MOIST PRESENT TO FORM PLENTY OF CU/SC DURG THE
AFTN...BUT STILL FEEL THERE WILL BE SUFFICIENT BRKS WITH VERT MIXING TO
JUSTIFY P/SNY FCST.

MRNG RAOB DATA/PR^ESENT READINGS SUPPORT ADVERTISED MAX TEMPS.

ZNS WIBIS SHORTLY.

.BGM...NONE.

JUREWICZ

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 12:15 AM EDTSevere Thunderstorm WarningBGMOneida60 min
Aug 22, 3:05 PM EDTSevere Thunderstorm WarningBGMOtsego40 min

Nearby

Severe Thunderstorm Warnings in New York, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.